South Dakota, 2023Damaging Wind in South Dakota, September 4, 2023
September 4, 2023 · NWS ABR · 1 event in 1 county or zone
With abnormal heat and humidity across the area for early September, isolated thunderstorms developed during the early morning hours. One of these storms generated a heat burst near the town of Redfield.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With abnormal heat and humidity across the area for early September, isolated thunderstorms developed during the early morning hours. One of these storms generated a heat burst near the town of Redfield. The Automated Weather Observing System (AWOS) at the Redfield airport recorded a wind gust of 57 mph, with the associated winds causing some roofing material to get blown off a trailer 4 miles south of Redfield. This heat burst also resulted in a temperature jump from 73 degrees to 84 degrees in just 20 minutes at the AWOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 3, 11:41 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 3, 11:41 PM CST, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1241 AM CDT Mon Sep 4 2023
.UPDATE...
Issued at 1239 AM CDT Mon Sep 4 2023
Aviation discussion updated below for the 06Z TAFs.
UPDATE Issued at 701 PM CDT Sun Sep 3 2023
Heat indices have begun to fall, therefore have allowed the Heat
Advisory to expire. Will continue to monitor for the potential for
some rain showers later tonight. No other changes made to the
forecast at this time.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 235 PM CDT Sun Sep 3 2023
The persistent mid level ridge over the Northern Plains will start
to breakdown this period. An upper trof currently near the west
coast of California will get ejected into the Northern Plains over
the next couple days. Ahead of the system, we'll likely remain
capped through Monday, with H7 temps of +12C or greater through most
of that time period. However, for Monday night/Tues that thermal
ridge will subside as the heart of the upper trof pushes across the
forecast area. A sfc front also advects east over the region on
Monday/Monday night, but it might be too capped to kick off any
convection ahead of the boundary, with most pcpn popping up post-
frontal. Rain may not even make it into the eastern CWA until
Tuesday. At that time, there may be a better chance for some severe
storms as deep layer shear combines with moderate MLCAPE values over
eastern South Dakota in the afternoon. All that said, LL shear looks
pretty pathetic. So, still some questions regarding strength of
storms Tues afternoon. As for temperatures, models indicated H85
temps dropping from +20/+25C on Labor Day, down toward +10/+12C for
Tues/Wed, so definitely should see milder temps for mid week. Heat
indices are generally forecast under 100 for Monday, so for now no
headlines planned.
.LONG TERM...(Tuesday through Sunday)
Issued at 235 PM CDT Sun Sep 3 2023
The long term portion of the forecast begins on Tuesday with an
upper level trough and surface low pressure system impacting the
region. As of now, the majority of the pcpn should occur with the
upper level trough, with the surface low moving into Minnesota
around 18Z Tuesday. There is a brief window where modest instability
and convective potential overlaps with strong to severe storms
possible over eastern South Dakota and western Minnesota. High
temperatures across the CWA will vary greatly, with highs in the mid
60s, in north central SD, to the lower 80s in western Minnesota.
Showers and storms should continue across eastern SD and into
western MN Tuesday night, with mostly dry condition expected by 12Z
Wednesday.
Beyond Wednesday, the forecast period features mostly dry conditions
with limited pcpn potential. While high temperatures in the 70s and
low 80s will be significantly cooler compared to the Labor Day
Weekend, these readings are near to slightly above average for this
time of year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1239 AM CDT Mon Sep 4 2023
Terminals KABR,KATY,KPIR,KMBG
A few showers are possible later tonight into early Monday morning,
but for the most part, VFR conditions will prevail overnight into
much of the Monday afternoon. Scattered showers and thunderstorms
will affect mainly central South Dakota Monday evening. Some of the
storms could be strong to severe. Hail and strong wind gusts will be
the main threats. Periods of IFR/MVFR vsbys in heavy rain are
possible with the thunderstorms.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...TMT
SHORT TERM...TDK
LONG TERM...SD
AVIATION...TMT/Parkin
Hazardous weather outlook, Sep 3, 3:50 AM CST, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
450 AM CDT Sun Sep 3 2023
SDZ022-023-033-035>037-045-048-051-041000-
Hamlin-Deuel-Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
450 AM CDT Sun Sep 3 2023 /350 AM MDT Sun Sep 3 2023/
This Hazardous Weather Outlook is for central South Dakota and
northeast South Dakota.
.DAY ONE...Today and tonight.
Temperatures in the upper 90s to around 100 degrees this afternoon
will combine with high enough humidity values to produce heat index
values in the low 100s.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms will be possible Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ039-046-SDZ003>011-015>021-034-041000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Sully-
450 AM CDT Sun Sep 3 2023 /350 AM MDT Sun Sep 3 2023/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms will be possible Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Spink
- When
- September 4, 2:20 AM CST
- Where
- Spink County, 2.13 mi SSE of Redfield Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.820, -98.520
Thunderstorm winds blew building material off a trailer and scattered it across the property.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 4, 2023$367,000 · 1.25 in hail · 23 events
- Hail and Damaging Winds in Missouri, September 4, 2023$120,000 · 57 kt wind · 13 events
- Flash Flooding in Louisiana, September 4, 2023$60,000 · 14 events
- Wildfire in Oklahoma, September 4 to 5, 2023$95,000 · 1 event
- Heat in Texas, September 4 to 6, 202329 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.25 in hail · 10 events
- High Wind in Wyoming, September 4, 202368 kt wind · 7 events
- Damaging Winds in Minnesota, September 4 to 5, 202369 kt wind · 7 events
- Damaging Winds in South Dakota, September 4, 202361 kt wind · 4 events
- Hail in Nebraska, September 4, 20231.5 in hail · 2 events
- Damaging Winds in Missouri, September 4, 2023$3,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131764.